Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 89, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 21, 2004, 8:07 PM EDT for Tucker County, West Virginia. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 8:07 PM EDT (00:07 UTC)
- Expired
- May 21, 2004, 9:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Tucker County, WV
The radar
The Sterling radar (KLWX), 165 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 8:20 PM EDT | TSTM WND DMG | Thomas, WV | NUMEROUS LARGE TREES BLOWN DOWN. |
| May 21, 8:20 PM EDT | TSTM WND DMG | Thomas, WV | NUMEROUS LARGE TREES BLOWN DOWN. |
| May 21, 9:00 PM EDT | TSTM WND DMG | Moorefield, WV | 2 TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 6:35 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 443 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 220007
SVRPBZ
WVC093-220100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
807 PM EDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TUCKER COUNTY IN WEST VIRGINIA
* UNTIL 900 PM EDT
* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
THOMAS...AND MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
GLADWIN...
DAVIS...
CANAAN HGTS...
CORTLAND...
<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3922 7962 3904 7965 3900 7965 3890 7894
3917 7888
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:55 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 21, 3:55 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 355 PM EDT FRI MAY 21 2004 LINE OF SVR TSTMS ASSCD WITH NEXT MCS POISED TO MOV RPDLY ACRS CWA DURING NEXT 3 HOURS. FFA POSTED FOR ENTIRE CWA THRU SAT MRNG. TSTMS WILL BE FAST MOVG BUT WL BE VERY EFFICIENT RAIN PRODUCERS. SOIL ALRDY SATURATED. ADDED CHC POPS FOR TSTMS SAT. CAP MAY BE IN PLACE TO HOLD DOWN TSTMS DURG MRNG...BUT AFTN HEATING SHUD BE SUFFICIENT TO BRK THRU DURG AFTN. PITTSBURGH, PA 64 86 66 84 / 60 20 30 30 WHEELING, WV 64 86 66 84 / 50 20 30 30 MORGANTOWN, WV 63 86 64 84 / 40 30 30 30 ZANESVILLE, OH 67 87 67 86 / 30 20 20 20 NEW PHILADELPHIA, OH 66 86 67 84 / 40 20 30 30 FRANKLIN 64 82 64 82 / 80 30 30 30 DUBOIS 61 82 64 82 / 60 40 40 40 LATROBE 63 83 65 83 / 50 30 30 30 BUTLER 63 84 65 83 / 70 20 30 30 INDIANA 62 83 66 83 / 50 30 30 40 OAKLAND, MD 61 82 63 80 / 40 30 30 30 && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES MDZ001. OH...FLOOD WARNING UNTIL 400 PM EDT FRIDAY FOR ZONE OHC019. SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004. FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ZONES ZONES WVZ001>004...012...021>023...041 &&
Hazardous weather outlook, May 21, 2:20 PM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 220 PM EDT FRI MAY 21 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-220900- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 445 PM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NOAA NATIONAL WEATHER SERVICE SAYS THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY LATE THIS AFTERNOON AND TONIGHT. THE PRIME THREAT WILL BE DAMAGING WIND AND LARGE HAIL. THERE IS ALSO A RISK OF RENEWED FLOODING IN LOCATIONS THAT WERE HARD HIT BY HEAVY RAIN AND FLOODING THIS MORNING. NOAA NATIONAL WEATHER SERVICE SAYS THE COMPLEX OF THUNDERSTORMS THAT WILL SOON BE ENTERING OHIO...SHOULD CONTINUE MOVING EAST AT 50 MPH AND SO BE MOVING ACROSS EAST CENTRAL OHIO AFTER 4 OR 5 PM. THE STORMS SHOULD THEN MOVE THROUGH WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA..AND EXTREME WESTERN MARYLAND THIS EVENING...BETWEEN ROUGHLY 5 PM AND 7 PM. ACCORDING TO NOAA NATIONAL WEATHER SERVICE...ANOTHER COMPLEX OF THUNDERSTORMS MAY AFFECT THE UPPER OHIO VALLEY LATE TONIGHT. NOAA NATIONAL WEATHER SERVICE SAYS THUNDERSTORM WIND GUSTS CAN BE OVER 60 MPH AND HAILSTONES CAN BE OVER THREE QUARTER INCHES IN SIZE. THERE CAN BE A FORTY MINUTE PERIOD OF FREQUENT CLOUD TO GROUND LIGHTNING. ANY LOCATION GETTING RAINFALL AMOUNTS OVER 2 INCHES CAN GET FLOODING. LOCATIONS THAT WERE HARDHIT WITH HEAVY RAIN AND FLOODING THIS MORNING MAY NEED LITTLE MORE THAN 1 INCH OF ADDED RAINFALL THIS EVENING TO HAVE RENEWED FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THIS PERIOD...ALTHOUGH MOST DAYS THERE IS A CHANCE OF THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... THE SPOTTER NET MAY BE ACTIVATED LATE THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, May 21, 3:36 PM EDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 336 PM EDT FRI MAY 21 2004 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-220100- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA- JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA- MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-VENANGO PA- WASHINGTON PA-WESTMORELAND PA- 336 PM EDT FRI MAY 21 2004 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARSHALL OHIO IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHEREWATER COVERS THE ROAD.
Special weather statement, May 21, 4:33 PM EDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 433 PM EDT FRI MAY 21 2004 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029- WVZ001>004-012-212130- ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WETZEL WV- 433 PM EDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM UPDATE... NOAA NATIONAL WEATHER SERVICE SAYS THE LINE OF POTENTIALLY SEVERE THUNDERSTORMS...MOVING SOUTHEAST AT 50 MPH...WILL HIT NEW PHILADELPHIA AND ZANESVILLE OHIO BEFORE 5 PM...AND THE FRANKLIN...METRO PITTSBURGH...AND WHEELING BETWEEN 5 AND 5:30 PM. THE PRIME THREATS ARE DAMAGING WIND GUSTS OF OVER 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL THAT CAN QUICKLY FLOOD ROADS AND SMALL STREAMS. WHEN SEVERE THUNDERSTORMS THREATEN...TAKE SHELTER IN A STRONG BUILDING...AWAY FROM WINDOWS. ALSO NEVER DRIVE THROUGH FLOODING. STAY TUNED FOR UPDATES FROM NOAA WEATHER RADIO ALL HAZARDS.
Special weather statement, May 21, 6:26 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 626 PM EDT FRI MAY 21 2004 MDZ001-WVZ012-021>023-041-220300- GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-TUCKER WV-WETZEL WV- 626 PM EDT FRI MAY 21 2004 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... MARION MONONGALIA PRESTON TUCKER WETZEL IN MARYLAND... GARRETT <<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHEREWATER COVERS THE ROAD.
Local storm report, May 21, 7:39 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG COSHOCTON 40.26N 81.85W
05/21/2004 COSHOCTON OH TRAINED SPOTTER
60 MPH WIND GUST. TREES AND POWER LINES DOWN.
0510 PM TSTM WND DMG COLUMBIANA 40.89N 80.69W
05/21/2004 COLUMBIANA OH TRAINED SPOTTER
60 MPH WINDS. ROOF DAMAGED ON BUILDING.
0515 PM TSTM WND GST UHRICHSVILLE 40.40N 81.35W
05/21/2004 0 MPH TUSCARAWAS OH TRAINED SPOTTER
LARGE TREES DOWN.
0515 PM TSTM WND DMG NEW PHILADELPHIA 40.49N 81.44W
05/21/2004 TUSCARAWAS OH TRAINED SPOTTER
LARGE TREES DOWN.
0523 PM TSTM WND DMG HERMITAGE 41.23N 80.44W
05/21/2004 MERCER PA TRAINED SPOTTER
LARGE TREES DOWN.
0535 PM TSTM WND DMG 5 NW NEW CASTLE 41.05N 80.41W
05/21/2004 LAWRENCE PA TRAINED SPOTTER
LARGE TREES DOWN.
0536 PM TSTM WND DMG VOLANT 41.11N 80.26W
05/21/2004 LAWRENCE PA TRAINED SPOTTER
LARGE TREES AND POWER LINES DOWN.
0536 PM TSTM WND DMG SLIPPERY ROCK 41.07N 80.06W
05/21/2004 BUTLER PA TRAINED SPOTTER
LARGE TREES AND POWER LINES DOWN.
0545 PM HAIL PORTERSVILLE 40.93N 80.14W
05/21/2004 1.00 INCH BUTLER PA TRAINED SPOTTER
0550 PM HAIL 8 NNE ZANESVILLE 40.06N 81.95W
05/21/2004 0.88 INCH MUSKINGUM OH PUBLIC
0550 PM TSTM WND DMG 5 W BEAVER FALLS 40.76N 80.42W
05/21/2004 BEAVER PA PUBLIC
LARGE TREES DOWN.
0600 PM TSTM WND DMG CAMBRIDGE 40.03N 81.59W
05/21/2004 GUERNSEY OH TRAINED SPOTTER
LARGE TREES AND POWER LINES DOWN.
0615 PM TSTM WND DMG CALDWELL 39.75N 81.51W
05/21/2004 NOBLE OH LAW ENFORCEMENT
LARGE TREES DOWN.
0620 PM HAIL BETHLEHEM 40.04N 80.69W
05/21/2004 0.88 INCH OHIO WV TRAINED SPOTTER
0620 PM TSTM WND DMG BROOKVILLE 41.16N 79.08W
05/21/2004 JEFFERSON PA LAW ENFORCEMENT
LARGE TREES AND POWER LINES DOWN.
0623 PM TSTM WND GST BRENTWOOD 40.37N 79.98W
05/21/2004 0 MPH ALLEGHENY PA TRAINED SPOTTER
60 MPH WIND GUST.
0630 PM HAIL 10 S WOODSFIELD 39.62N 81.12W
05/21/2004 0.75 INCH MONROE OH TRAINED SPOTTER
0630 PM TSTM WND DMG CLAYSVILLE 40.12N 80.41W
05/21/2004 WASHINGTON PA TRAINED SPOTTER
LARGE TREES DOWN.
0630 PM TSTM WND DMG WELLSBURG 40.28N 80.61W
05/21/2004 BROOKE WV TRAINED SPOTTER
LARGE TREES AND POWER LINES DOWN.
0635 PM TSTM WND DMG BEAVER 40.69N 80.31W
05/21/2004 BEAVER PA TRAINED SPOTTER
TREES AND POWER LINES DOWN ALONG BEANER HOLLOW ROAD.
0635 PM TSTM WND DMG MONACA 40.68N 80.27W
05/21/2004 BEAVER PA TRAINED SPOTTER
LARGE TREES DOWN ALONG ECKERT ROAD.
0642 PM TSTM WND DMG KITTANNING 40.83N 79.52W
05/21/2004 ARMSTRONG PA EMERGENCY MNGR
LARGE TREES DOWN.
0645 PM HAIL SALTSBURG 40.49N 79.45W
05/21/2004 0.88 INCH INDIANA PA PUBLIC
0645 PM TSTM WND DMG MOUNDSVILLE 39.92N 80.74W
05/21/2004 MARSHALL WV LAW ENFORCEMENT
LARGE TREES BLOWN DOWN.
0645 PM TSTM WND DMG NEW KENSINGTON 40.57N 79.75W
05/21/2004 WESTMORELAND PA TRAINED SPOTTER
LARGE TREES DOWN.
0700 PM TSTM WND DMG RIMERSBURG 41.04N 79.50W
05/21/2004 CLARION PA LAW ENFORCEMENT
LARGE TREES AND POWER LINES DOWN.
0700 PM TSTM WND DMG LOWER BURRELL 40.58N 79.71W
05/21/2004 WESTMORELAND PA EMERGENCY MNGR
LARGE TREES BLOWN DOWN.
0715 PM FLASH FLOOD CALDWELL 39.75N 81.51W
05/21/2004 NOBLE OH LAW ENFORCEMENT
STATE ROUTE 821 FLOODED.
&&
RRRLocal storm report, May 21, 7:45 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG UNIONTOWN 39.90N 79.72W
05/21/2004 FAYETTE PA EMERGENCY MNGR
LARGE TREES BLOWN DOWN.
&&
RRRLocal storm report, May 21, 7:48 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG ST. CLAIRSVILLE 40.08N 80.90W
05/21/2004 BELMONT OH EMERGENCY MNGR
LARGE TREES BLOWN DOWN.
&&
RRRNearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.